Improper mixing of infant formula is common and can have serious adverse effects. Mixing errors have been reported due to incomplete labeling on formula packages,1 heaping or compressing dry formula in the scoop,2 and intentional overdilution or underdilution because of financial need or the desire to bolster caloric intake in a sick3 or small infant.4 We report the case of an infant whose mother was mixing a hyperosmolar formula due to confusing graduated markings on a bottle that she brought home from the hospital after the birth of her infant.
Patient Report. An 18-day-old Hispanic male infant presented to the emergency department with a 2-day history of constipation and reluctance to breast-feed. His mother, a 19-year-old primigravida, had been breast-feeding every 2 hours during the night and giving her son three bottles of formula during the day. For the first week of life, she had been